North Dakota, 2023

Damaging Wind in North Dakota, June 4, 2023

June 4, 2023 · NWS BIS · 1 event in 1 county or zone

Scattered thunderstorms developed over western and central North Dakota during the afternoon and early evening hours. One storm became severe, producing wind gusts of 62 mph at the NDAWN site near Amidon in Slope County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Scattered thunderstorms developed over western and central North Dakota during the afternoon and early evening hours. One storm became severe, producing wind gusts of 62 mph at the NDAWN site near Amidon in Slope County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 4, 12:13 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 4, 12:13 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
213 PM CDT Sun Jun 4 2023

.SHORT TERM...(This Evening through Monday)
Issued at 207 PM CDT Sun Jun 4 2023

Seasonably warm temperatures and isolated to scattered
thunderstorms highlight the short term forecast today and again
Monday afternoon and evening.

In the upper levels, a broad anti-cyclone was rotating over the
Northern Plains, while a diffuse high pressure pattern was
analyzed at the surface. Steep low level lapse rates developed
with seasonably warm surface temperatures this afternoon,
allowing for isolated to scattered convection to develop across
western and central North Dakota. Weak mid-level lapse rates (with
the subsident influence of the ridge aloft) as well as light
winds through the upper levels have effectively eliminated the
severe thunderstorm threat, though lightning and brief periods of
heavy rain will still be hazards under any thunderstorm today and
this evening.

Convective coverage will likely quickly diminish with loss of
insolation this evening, then same pattern will be set to repeat
itself on Monday. Mostly clear skies Monday morning will again
give way scattered non-severe convection, favoring areas north and
east of the Missouri River. Highs will remain seasonably warm and
generally in the 80s.

.LONG TERM...(Monday Night through Sunday)
Issued at 207 PM CDT Sun Jun 4 2023

Seasonably warm conditions continue through the long term forecast
period, but a modest cool down is forecast this coming weekend.
Daily chances for showers and thunderstorms continue through the
week.

The persistent omega block will continue to impact the Northern
Plains through most of the week. The upper high will shift around
but generally remain centered over the region, keeping the overall
pattern of above normal temperatures with daily chances for
diurnal convection going. The axis of low to mid level moisture
will generally favor northern and eastern North Dakota through
the first half of the week, which is where precipitation chances
are greater each day.

By Friday, guidance is in decent agreement with the upper ridge
sliding to the northwest into Alberta/Saskatchewan while a period
of northerly flow brings somewhat cooler temperatures back to the
Northern Plains. With this flow, forecast highs this weekend drop
into the 70s to lower 80s. Precipitation chances become more
widespread during the period of transition Thursday-Friday and
diminish over the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1236 PM CDT Sun Jun 4 2023

Isolated to scattered thunderstorms are expected to develop this
afternoon across the state. Better chances for convection in the
vicinity is at KMOT-KJMS-KBIS, therefore VCTS was maintained in
the TAFS for late this afternoon and early evening. Brief periods
of heavy rain and gusty, erratic winds are possible with any
thunderstorm. Coverage is expected to rapidly diminish after 01Z,
with just a few isolated storms possibly lingering overnight.
Otherwise light winds and VFR conditions expected for the 18Z TAF
period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...AE
LONG TERM...AE
AVIATION...AE
Hazardous weather outlook, Jun 4, 12:14 PM MST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
214 PM CDT Sun Jun 4 2023

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-051915-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
214 PM CDT Sun Jun 4 2023 /114 PM MDT Sun Jun 4 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected through tonight.
The threat for severe weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

EDWARDS

In the hours before

Special weather statement, Jun 4, 2:04 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
304 PM MDT Sun Jun 4 2023

NDZ032-033-040-042130-
Stark ND-Billings ND-Slope ND-
304 PM MDT Sun Jun 4 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
BILLINGS, EASTERN SLOPE AND SOUTHWESTERN STARK COUNTIES THROUGH 330
PM MDT...

At 304 PM MDT, a strong thunderstorm was located 6 miles east of
Amidon, or 23 miles northeast of Bowman, moving northwest at 30 mph.

HAZARD...Wind gusts to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Amidon around 315 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4651 10295 4643 10306 4632 10319 4658 10361
      4675 10338 4677 10327
TIME...MOT...LOC 2104Z 131DEG 27KT 4649 10319

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ANGLIN

The radar

The Bismarck radar (KBIS), 197 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Slope

When
June 4, 2:10 PM MST to 2:12 PM MST
Where
Slope County, 1.46 mi NNE of Amidon
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.500, -103.310

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102226.